Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)


The product replacement algorithm and Kazhdan's property (T)

Authors: Alexander Lubotzky and Igor Pak
Journal: J. Amer. Math. Soc. 14 (2001), 347-363
MSC (2000): Primary 60B15; Secondary 05C25, 22D10, 60J10
Published electronically: October 18, 2000
MathSciNet review: 1815215
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The ``product replacement algorithm'' is a commonly used heuristic to generate random group elements in a finite group $G$, by running a random walk on generating $k$-tuples of $G$. While experiments showed outstanding performance, the theoretical explanation remained mysterious. In this paper we propose a new approach to the study of the algorithm, by using Kazhdan's property (T) from representation theory of Lie groups.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 60B15, 05C25, 22D10, 60J10

Retrieve articles in all journals with MSC (2000): 60B15, 05C25, 22D10, 60J10

Additional Information

Alexander Lubotzky
Affiliation: Department of Mathematics, Hebrew University, Givat Ram, Jerusalem 91904, Israel

Igor Pak
Affiliation: Department of Mathematics, Yale University, New Haven, Connecticut 06520
Address at time of publication: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139

PII: S 0894-0347(00)00356-8
Keywords: Random walks on groups, Kazhdan's property (T), nilpotent groups
Received by editor(s): January 5, 2000
Received by editor(s) in revised form: August 23, 2000
Published electronically: October 18, 2000
Article copyright: © Copyright 2000 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia